Hail, Sherman
- When
- June 18, 3:12 PM CST
- Where
- Sherman County, 4.71 mi SSW of Mallett
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.290, -102.140
June 18th had a couple of long-lived discrete supercells that produced severe wind gust and hail up to 3 inches. There were numerous reports of hail 1 to 2 inches in diameter across the Texas Panhandle where these storms passed over.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
June 18th had a couple of long-lived discrete supercells that produced severe wind gust and hail up to 3 inches. There were numerous reports of hail 1 to 2 inches in diameter across the Texas Panhandle where these storms passed over. One of the longest-lived cells that produced a funnel cloud near Dumas and a tornado west of Pampa started just east of Clayton, New Mexico in the far northwest Texas Panhandle. This storm took a track southeast where it produced a funnel cloud just east of Dumas and hail 3 inches in diameter SE of Borger, TX before producing a rope tornado just west of Pampa, TX between Highway 152 and US HWY 60. Later in the night a line of thunderstorms produced some strong wind gust in Beaver County Oklahoma where an automated sensor recorded a wind gust of 64 mph 1-mile SSW of Beaver, OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 1:58 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 258 PM CDT Tue Jun 18 2019 .SHORT TERM...This Afternoon through Tomorrow... Synopsis: Upper level troughing is noted across the central CONUS. A leading shortwave is now shifting east/northeast across the central plains, with a second more subtle shortwave in northern NM. Isolated to scattered thunderstorms are expected late this afternoon into the evening hours in conjunction with the upper level shortwave and a cold front. There is a cap, but it is not as strong as previously thought based on the 19z KAMA special sounding. Any storms that do develop could become severe with large hail and strong winds being the main threat. An isolated tornado can't be rule out this evening mainly in the eastern Texas Panhandle. Storm should be ending after the front moves through tonight. There is a chance of some very isolated diurnally driven storms Wednesday afternoon, with storms moving off the higher terrain and perhaps along a weak area over convergence near the caprock. A few of these storms could become briefly severe with hail and wind, with a diminishing threat into the early evening. The following discussion will focus on today and tonight: Convective Initiation (CI): Convection has already initiated near Raton NM near a pre-frontal trough that is currently draped across southeast CO down into the western Oklahoma Panhandle and back up into southern KS. A cumulus field is also becoming more evident just south of the pre-frontal trough near KDHT to KDUX and will need to be monitored for additional initiation in the next 1-2 hours. The cap is a concern in the Panhandles and may limit convective initiation and sustainment, especially across the southern Texas Panhandle. The 19z special sounding showed 51 J/kg MLCIN which may limit coverage, but a few storms should be able to develop in the Panhandles, or at least persist as they move into the area from our west. Another area of attempted CI is along a low level theta-E gradient that is slowly shifting north near Plainview to Childress, and has an area of Tcu near Floydata as of 19z. The cap may be too strong for development in this area based on the convective trends. The subtle shortwave trough is noted in the mid level water vapor imagery now moving into north central NM, and this may result in additional convective development across the northern zones in the evening. These storms are expected to move east to southeast at 10 to 25 mph. Another round of storms may develop overnight as the main cold front moves south and generates elevated convection in the eastern Texas Panhandle near the better theta-E axis. Pre-Storm Environment: A band of moderate 500mb westerlies is noted across the northern zones which supports 25 to 35 knots of effective bulk shear. Further south, mid level winds are weaker and surface winds are still veered to the southwest, resulting in lower effective shear values of around 20 knots. These may increase some this evening as the low level jet increases. Plenty of insolation across the Panhandles supports a thermodynamic environment around 1500 - 2000 J/kg MLCAPE. Temperatures should come up another few degrees which will increase MLCAPE, with some 2500 to 3000 J/kg possible. Steep lapse rates are also noted in the low and mid levels with EML that also could keep capping concerns. However, short term models continue to suggest that the cap will weaken enough for storms to survive. Low level moisture is characterized with a subtle moisture gradient of mid 50s dew points in the northeastern NM plains to low 60s dew points in the eastern half of the Panhandles. This moisture is fairly shallow so LCL heights are still moderate high, around 1500 to 2000 m. These may drop some this evening aided by some additional moisture advection with the low level jet. Convective Mode and Severity: Given plentiful instability and moderate shear in the northern zones, a few discrete storms capable of supercell structures will be possible. These storms may loose their supercell characteristics if they move southward out of the better shear, however some backing of the low level winds this evening and the increase in LLJ could offset this some. Upscale growth will likely be the result of the strengthening LLJ and better lift with the shortwave. Overall, the discrete storms will pose the main hail threat. Certainly can't rule out some golf ball to tennis ball size hail with the strongest discrete storms. Winds will become more of a threat if storms can grow upscale with DCAPE as high as 1400 J/kg in the Texas Panhandle. The tornado threat is low due to lack of better low level shear and high LCL heights, however if surface winds can back enough this evening, an isolated tornado threat can't be ruled out. Ward && .LONG TERM... Upper level flow will transition from northwest to zonal on Thursday and then it will become more southwest by Friday as an upper level trough moves through the northwest U.S. Thursday and Friday are expected to be dry with temperatures above normal as southwest surface winds increase. Showers and thunderstorms may return to the northern and eastern CWA Saturday night through Sunday as a cold front moves into the region and stalls. Several upper level short wave troughs will move through the southwest flow aloft which will help trigger the showers and storms. The upper level trough then swings through the high plains by Monday which should take the rain with it. The rain and cold front will help to drop temperatures back down to near normal for the weekend and then temperatures will warm again on Monday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 59 85 60 95 66 / 30 10 10 0 0 Beaver OK 59 82 60 93 67 / 40 10 10 5 5 Boise City OK 53 79 56 90 60 / 30 20 10 0 5 Borger TX 60 86 62 96 68 / 30 20 10 0 0 Boys Ranch TX 58 85 59 96 65 / 20 10 10 0 5 Canyon TX 59 88 59 96 65 / 20 10 10 0 0 Clarendon TX 62 86 62 93 69 / 20 20 10 0 5 Dalhart TX 54 81 56 92 60 / 20 20 10 0 5 Guymon OK 56 81 58 92 64 / 40 10 10 0 5 Hereford TX 59 89 60 97 65 / 20 10 10 0 0 Lipscomb TX 61 83 62 94 69 / 40 10 10 0 5 Pampa TX 60 83 61 93 67 / 30 20 10 0 0 Shamrock TX 64 87 62 94 70 / 30 20 10 0 5 Wellington TX 65 89 64 95 71 / 30 20 10 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/15
Hazardous Weather Outlook National Weather Service Amarillo TX 309 PM CDT Tue Jun 18 2019 OKZ001>003-TXZ001>020-317-190815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 309 PM CDT Tue Jun 18 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected through tonight. Some storms may become severe with large hail and damaging winds being the primary hazard. However, an isolated tornado cannot be ruled out mainly across the eastern Texas Panhandle. Heavy rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across parts of the Panhandles Wednesday afternoon and again Saturday night through Sunday. Some of the storms Wednesday afternoon may become strong to severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Emergency Management Officials and spotter groups should be ready for possible activation through tonight.
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Tue Jun 18 2019
OKZ001-TXZ001-182130-
Cimarron OK-Dallam TX-
335 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 430 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seneca, or 13 miles north of Clayton, moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Boise City, Felt and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10300 3682 10300 3683 10226 3617 10241
3641 10304 3650 10304
TIME...MOT...LOC 2035Z 279DEG 35KT 3664 10308
FergusonThe Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
28 hail, 11 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Nickel to quarter size hail observed.
Late report of half dollar size hail along U.S. Highway 54 near Conlen. Time was estimated based on radar.
Area ranchers reported dime to a few quarter size hail stones.
Quarter size hail north of Canyon was reported on social media.
A photo of 2 inch hail posted on Facebook. No damage was reported.
Penny to nickel size hail was falling at time of report.
Large funnel cloud observed half way down to the ground.
Photo of quarter to half dollar size hail posted on Twitter.
Several tree limbs, 3 to 6 inches in diameter were downed.
Damage to a roof of a house occurred and 6 inch tree limbs were broken off from thunderstorm winds.
Brief land spout tornado was west of Pampa near Highway 152, and was reported by several trained spotters. Tornado was on the ground for two minutes.
Late report of golf ball size hail. Time was estimated from radar.
Hail slightly larger than golf balls occurred in Pampa. No significant damaged was reported.
Loose objects were tossed around and small tree branches were broken. Quarter size hail.
Loose objects tossed around and small tree branches broken. Quarter size hail was reported at this time as well.
Late report from broadcast media meteorologist with a video showing half-dollar to golf ball size hail. Time was estimated from radar.
Picture of the hail was shared on Twitter.
Late report of trailer flipped over at the Phillips 66 plant northeast of Borger. Time was estimated from radar.
Nickel to golf ball size hail was falling at the time of phone report.
Late report of 3 inch hail in the Keeler Heights subdivision of Borger. Time was estimated from radar.
Emergency manager reported roof blown off of a house and power poles down in Borger.
An Emergency Manager reported an 86 mph wind gust measured by a Davis Instrument. tree limbs were reported down throughout the city.
Late report on local broadcast media web page of 2.25 inch hail, which fell on the southeast side of Pampa. Time of the event was estimated based on radar.
A trained spotter reported several power poles down.
Local officials reported a roof blown off of a building as well as several power poles down.
Quarter size hail occurred on Highway 83 north of Wellington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840137, 840138, 840139, 840140, 840141, 840142, 840143, 840144, 840145, 840146, 840147, 840148, 840149, 840136, 840150, 840167, 840168, 840165, 840151, 840174, 840152, 840153, 840154, 840175, 840155, 840176, 840156, 840169, 840157, 840158, 840159, 840160, 840170, 840177, 840161, 840162, 840171, 840178, 840163, 840173, and more.